1. The nurse is teaching a patient about insulin injections. Which statement is correct?
a. Insulin needs to be shaken well before being drawn up into the syringe
b. Long-acting insulins are clear in color
c. When putting regular and NPH insulin in the same syringe, draw regular insulin up first
d. NPH is compatible with regular and lente insulin
C - Regular insulin should be drawn up before NPH insulin when putting the two together in one syringe.
2. The nurse tells the patient that she can minimize local skin reactions to insulin by:
a. injecting it slowly
b. always refrigerating it
c. giving it in divided doses
d. bringing it to room temperature before administering
D - Insulin should be at room temperature before injecting to decrease occurrence of lipodystrophy.
3. Which statement by the patient indicates a need for further teaching by the nurse?
a. "I will inject my insulin at a 90degrees angle."
b. "I will take more insulin when I go to my exercise class."
c. "I will always have some kind of sugar with me in case I have a hypoglycemic reaction."
d. "I will carefully draw up my doses of insulin."
B - Exercise increases glucose use in the body, so a decreased dose of insulin may be needed.
4. A patient tells the nurse that his brother has Type I diabetes and he takes insulin. The patient asks the nurse why his brother cannot take an oral anti-diabetic agent. The nurse explains that oral anti-diabetic agents are not effective in Type I diabetes because people with this type:
a. have little or no endogenous insulin that can be released
b. are allergic to oral anti-diabetic agents
c. would need so much of an oral anti-diabetic agent that it would be financially prohibitive for them to take one
d. would ahve more episodes of hypoglycemia iwth oral antidiabetic agents
A - Oral antidaibetic agents can only work when the client has endogenous insulin, which is not the case in Type I diabetes.
5. A person should not take tolbutamide (Orinase) if allergic to:
C - Clients who are allergic to sulfa drugs cannot take tolbutamide (Orinase), which is a sulfonylurea.
6. A patient will need more teaching about tolbutamide (Orinase) if he makes the following statement:
a. "I will get a medic alert bracelet that says I'm diabetic taking tolbutamide (Orinase)."
b. "I'm glad I can still have wine with my meals."
c. "If I go outside, I'll stay out of the sun or use sunscreen."
d. "I know that tolbutamide (Orinase) will help control my diabetic condition."
B - Alcohol combined with oral hypoglycemics can trigger a hypoglycemic reaction.
7. Which of the following is the desired response of vasopressin (Pitressin)?
a. lower urine specific gravity
b. lower urine output
c. treat hypotension
d. control polyphagia
B - The goal of vasopressin is to lower urine output; replacement for the ADH hormone.
8. A patient complains of GI distress following administration of vasopressin (Pitressin). The nurse should instruct the patient to:
a. eat crackers after taking the dose
b. take a warm bath to reduce abdominal cramping
c. lie down for 30 minutes following administration
d. drink glass of water with each dose
D - Drinking a glass of water with each dose will decrease GI symptoms.
9. Which statement should be included in a patient's teaching concerning hydrocortisone (Cortisol) therapy?
a. take aspirin to treat fever
b. take hydrocortisone (Cortisol) before meals
c. restrict caffeine and alchol intake
d. restrict potassium intake
C - Hydrocortisone can cause GI distress and even lead to a peptic ulcer with long-term use. Caffeine and alcohol can further increase GI distress and should be restricted.
10. Hydrocortisone (Cortisol) is discontinued gradually to prevent:
b. diabetic coma
c. adrenal insufficiency
d. cardiovascular collapse
C - Adrenal insufficiency can occur with abrupt removal of corticosteroids. Corticosteroids are gradually discontinued so that the adrenal glands can begin to secrete corticosteroids independently.
11. Before administering levothyroxine (Synthroid) to a patient, the nurse should:
a. check the patient's pulse
b. listen to the patient's chest
c. take the temperature
d. assess the patient's neuro status
A - An adverse effect of levothyroxine is tachycardia; the nurse should check the patient's pulse before administration.
12. A client taking propylthiouracil (PTU) calls the physician's office and complains of chills, fever, and sore throat. Which nursing action is appropriate?
a. Tell the client it sounds like she has the flu and that she should drink lots of fluids, take aspirin, and get extra rest.
b. Tell her to come in immediately for a throat culture and blood work as this may be a serious drug reaction of PTU.
c. Expect the physician to prescribe another thyroid antagonist drug as this is an allergic reaction.
d. Tell the client that these are expected drug reactions and that they will subside in a few days.
B - Symptoms of chills, fever and sore throat while receiving propylthiouracil (PTU) require throat culture and blood work right away.
13. A client calls the gynecology clinic and states she thinks she is pregnant even though she has consistently taken her birth control pills. The nurse tells her to:
a. continue taking the pills and see the physician
b. stop taking the pills and see the physician
c. continue taking the pills and see if menses occurs in the next cycle
d. stop taking the pills for this cycle; wait 28 days and start them again
B - If the client is taking birth control pills and believes she is pregnant, she should stop taking the pills and see the physician.
14. The "minipill" oral contraceptive contains:
c. estrogen and progestin
d. none of the above
B - The "minipill" oral contraceptive contains only progestin.
15. The nurse sets up a patient's oxytocin (Pitocin) infusion. Which of the following are nursing considerations in caring for clients receiving oxytocin infusions?
a. The nurse should increase the infusion by 23 U/min every 15 minutes until there is a pattern of contractions.
b. Time-tape the solution and use microdrip tubing to monitor the rate.
c. Use an infusion pump and piggyback infusion into primary infusion line.
d. Monitor the client's temperature every 15 minutes.
C - Oxytocin (Pitocin) infusion should be administered on an infusion pump and piggybacked into a primary infusion line to control rate of infusion and to minimize and/or prevent potentially dangerous adverse effects of oxytocin (Pitocin).
16. Which statement concerning methylergonovine (Methergine) is correct? Methylergonovine is given:
a. to induce labor
b. in the first stage of labor
c. after placental delivery
d. IV prophylactically to prevent post-partum hemorrhage
C - Methergine is given after placental delivery because it can cause uterine tetany, and is given IM.